Winter Storm, Parmer
- When
- March 27, 6:00 AM CST to 10:00 PM CST
- Where
- Parmer forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
S. Southern Plains on the 27th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A dangerous blizzard struck portions of the U.S. Southern Plains on the 27th. The storm resulted in numerous road closures and other serious public impacts as between 25 and 30 inches of wind blown snow blanketed portions of the Texas and Oklahoma Panhandles, southwestern Kansas, and northwestern Oklahoma. While snow accumulations were dramatically less over the extreme southern Texas Panhandle and the northern South Plains, the area was impacted by the periphery of this major winter storm.
Near blizzard conditions resulted in several road closures and automobile accidents over the northern half of the west Texas South Plains during the morning hours of the 27th. Northwesterly winds sustained at speeds between 25 and 35 mph with gusts near 50 mph caused blowing snow which briefly reduced visibilities to near zero along U.S. Highway 60 in Parmer County and along Interstate 27 in Swisher County. Snow drifts in Parmer County reportedly reached 2 to 3 feet in depth. Travel problems, including serious accidents, were reported in Hall County. Damages attributed to the storm across the west Texas South Plains were estimated to approach $100,000. No injuries, however, were reported.
A list of reported storm total snow accumulations follow: 4 inches at Bovina (Parmer County), 4 inches at Silverton (Briscoe County), 3 inches at Bovina (Parmer County), 3 inches at Farwell (Parmer County), 3 inches at Happy (Swisher County), 3 inches at Turkey (Hall County), 3 inches at Vigo Park (Swisher County), 2 inches at Antelope Flat (Briscoe County), 2 inches at Caprock Canyons State Park (Briscoe County), 2 inches at Easter (Castro County), 2 inches at Estelline (Hall County), 2 inches at Memphis (Hall County), 2 inches at Morton (Cochran County), 2 inches at Olton (Lamb County), 1 inch at Abernathy (Hale County), 1 inch at Lakeview (Hall County), 1 inch at Muleshoe (Bailey County), 1 inch at Nazareth (Castro County), 1 inch at Plainview (Hale County), and 1 inch at Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 27, 5:24 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 624 AM CDT FRI MAR 27 2009 .AVIATION... MAIN CONCERNS WILL BE THE NORTHWESTERLY WINDY CONDITIONS AND FROZEN PRECIPITATION. POST FRONTAL NORTHERLY WINDS WILL REMAIN GUSTY THROUGHOUT MOST OF THE DAY...WITH A SLIGHT DECREASE FOR THE SUSTAINED WINDS AFTER SUNSET. IFR TO LIFR CLOUD DECKS THROUGHOUT THE TAF PERIOD...WITH PRECIPITATION STARTING OFF AS RAIN THEN TURNING OVER TO SNOW LATER THIS MORNING AT BOTH TAF SITES. AT THE VERY END OF THE TAF PERIOD...KLBB COULD BEGIN TO SCATTER A BIT WITH VFR CLOUD DECKS. && .PREV DISCUSSION... /ISSUED 524 AM CDT FRI MAR 27 2009/ SHORT TERM... AREA RADARS SHOWING PRECIPITATION EXPANDING ACROSS ERN NEW MEXICO WHILE SATELLITE AND PROFILERS SHOWING CENTER OF UPPER LOW NEAR ALBUQUERQUE MOVING SLOWLY SEWD. VORT MAX NEARING THE BASE OF THE LOW ATTM AND WOULD THEN EXPECT MORE OF AN ESE TRAJECTORY. MODELS HAVE REMAINED CONSISTENT WITH THEIR TRACK OF THE LOW AND ASSOCIATED PRECIP GENERATION. GFS AND ECMWF REMAIN ABOUT 50 MILES FURTHER SOUTH WITH THE LOW THAN DOES THE WRF-NAM AND HAVE CONTINUED TO TREND THE FCST TOWARD THAT MORE SOUTHERLY SOLUTION. PRECIP SHOULD SPREAD INTO THE WRN ZONES WITHIN THE NEXT SEVERAL HOURS WITH SOME PERIOD CONVECTIVE PRECIP EWD ACROSS THE ERN HALF OF THE FCST AREA IN AREA WHERE LOW LEVEL TEMPS SUPPORT RAIN. THIS INITIAL BOUT OF PRECIP IS THE ONE MOST LIKELY TO AFFECT THE SRN HALF OF THE FCST AREA DURING THE MORNING HOURS WITH A TRANSITION IN THE AFTN FAVORING THE NRN HALF OF THE FCST AS A DEFORMATION ZONE SETS UP ON THE NORTH SIDE OF THE UPPER LOW. THIS PROLONGED PERIOD OF SNOW POTENTIAL CONTINUES TO WARRANT POSSIBITY OF 3-7 INCHES OF SNOW ACROSS THE WINTER STORM WARNING AREA. AREAS IN THE ADVISORY AREA LESS LIKELY TO SEE PRECIPITATION THIS AFTN SOUTH OF THE UPPER LOW UNLESS A LARGER WRAP-AROUND SHIELD DEVELOPS THAN CURRENTLY ANTICIPATED. INDICATIONS ATTM SUGGEST PRECIP ACROSS MOST OF THE ADVISORY AREA WILL END BY OR SHORTLY AFTER 00Z AND HAVE ADJUSTED ENDING TIME ACCORDINGLY. NORTH WINDS WILL ALSO BE A PROBLEM AS ADVISORY LEVEL WINDS WILL MIX WITH THE MODERATE TO HEAVY SNOWFALL FURTHER REDUCING VISIBILITIES. CONTEMPLATED A BLIZZARD WARNING FOR THE NORTHERN ROW OF THE FCST AREA. CERTAINLY EXPECT TO SEE SOME 1/4 MILE VSBY ACROSS THOSE PANHANDLE COUNTIES BUT AM UNCERTAIN WHETHER A DRAWN OUT 3 OR MORE HOUR PERIOD OF THOSE EXTREMELY LOW VSBYS CAN BE REACHED. OPTED TO JUST KEEP THE WINTER STORM WARNING AND WORD STRONGLY ATTM. TEMPERATURES YET ANOTHER TRICKY PART OF THE FCST. AS OF 10Z ARCTIC FRONT STRETCHED FROM BROWNFIELD TO SILVERTON WITH TEMPS DROPPING QUICKLY BEHIND IT WHILE 40S AND 50S LINGERED EAST OF THE FRONT. SHOULD SEE NEAR STEADY TEMPS FOR THOSE AREAS CURRENLY WEST OF THE FRONT AND FALLING TEMPS EAST. THOSE WARMER TEMPS EAST HAVE REQUIRED MENTION OF RAIN/SNOW MIX THERE THROUGH AT LEAST THE MORNING HOURS. DEFORMATION ZONE COULD CONTINUE TO PRODUCE SNOW ACROSS THE NERN THIRD OF THE FCST AREA TONIGHT AND HAVE MAINTAINED HIGH POPS THERE WHILE SWRN THIRD OF THE AREA LIKELY WILL SEE LITTLE IF ANY ADDITIONAL PRECIP TONIGHT. LONG TERM... EXPECT SNOW TO BE EAST OF THE FCST AT THE BEGINNING OF THE DAY SATURDAY. INCREASING LOW LEVEL TEMPS ARE EXPECTED AS HEIGHTS RISE IN THE WAKE OF THE STORM SYSTEM. SNOW ON THE GROUND COULD VERY WELL MODERATE THE WARMUP ACROSS THE NRN THIRD OR HALF OF THE FCST AREA AND HAVE UNDERCUT GUIDANCE IN THAT AREA. OBVIOUSLY THIS PART OF THE FCST CAN BE FINE TUNED ONCE FINAL SNOWFALL AMOUNTS AND AREA ARE DETERMINED. BEYOND SATURDAY VERY FEW CHANGES WERE MADE. MOST OF THE SHORT WAVE ENERGY WILL STAY NORTH OF THE FCST AREA THROUGH NEXT WEEK. EXCEPTION MAY BE THURSDAY WHEN AN OPEN TROUGH DIVES TOWARD THE SRN PLAINS. CONFIDENCE IN A WET SOLUTION TOO LOW TO INSERT MENTIONABLE POPS YET. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 26 19 49 29 69 / 100 60 0 0 0 TULIA 27 20 48 30 72 / 100 60 0 0 0 PLAINVIEW 28 24 50 30 73 / 90 30 0 0 0 LEVELLAND 31 25 56 33 79 / 70 10 0 0 0 LUBBOCK 32 26 54 33 76 / 70 10 0 0 0 DENVER CITY 36 26 60 34 78 / 40 0 0 0 0 BROWNFIELD 34 27 57 33 79 / 50 10 0 0 0 CHILDRESS 37 28 46 33 72 / 90 70 10 0 0 SPUR 39 29 51 32 74 / 50 10 0 0 0 ASPERMONT 44 31 51 34 77 / 40 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ033>037-039>042. WINTER WEATHER ADVISORY UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING ZONES: TXZ031-032. WINTER STORM WARNING UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING ZONES: TXZ021>030. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 529 AM CDT FRI MAR 27 2009 TXZ021>044-281030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 529 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER A WINTER STORM WILL SPREAD ACROSS THE AREA TODAY WITH MODERATE TO HEAVY SNOW EXPECTED ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS AND LIGHTER SNOWFALL AMOUNTS FURTHER SOUTH. NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL COMBINE WITH SNOWFALL TO PRODUCE SIGNIFICANTLY REDUCED VISIBILITIES. A WINTER STORM WARNING CONTINUES FOR ROUGHLY THE NORTHERN HALF OF THE AREA WHILE A WINTER WEATHER ADVISORY CONTINUES FOR MUCH OF THE SOUTHERN HALF. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE OVER MUCH OF THE SOUTH PLAINS AREA SUNDAY AFTERNOON.
The national radar mosaic for the moment the first event began.
7 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155340, 155342, 155350, 155351, 155352, 155353, 155354, 155355, 155356.